Iowa, 2011

Flooding in Iowa, May 26 to 31, 2011

May 26 to 31, 2011 · NWS OAX · 2 events in 2 counties and zones

High releases from Gavins Point Dam caused the Missouri River to begin flooding upstream of the Platte River beginning in mid to late May. The flooding continued into June.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$15,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

High releases from Gavins Point Dam caused the Missouri River to begin flooding upstream of the Platte River beginning in mid to late May. The flooding continued into June.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at May 26, 2:11 AM CST, 3 hours 49 minutes earlier.

Area forecast discussion, May 26, 2:11 AM CST, 3 hours 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
311 AM CDT THU MAY 26 2011

.DISCUSSION...

CHALLENGING FORECAST THROUGH THE SHORT TERM AS AREA STAYS UNDER
FAST FLOW ALOFT AND SURFACE BOUNDARY HANGS AROUND NEAR THE
SOUTHERN BORDER AREA.

UPPER LOW NEAR ST LOUIS AT 07Z WILL CONTINUE TO TRACK TO THE EAST
TODAY PULLING BACK EDGE OF CLOUD SHIELD EAST OF THE AREA BY
DAYBREAK. MAINLY SUNNY AND MILD TODAY BUT NICE WEATHER LOOKS TO BE
SHORT LIVED. NEXT WAVE MOVES INTO THE NORTHERN PLAINS TONIGHT WITH
INCREASING CLOUDS AND KICKING OFF BAND OF CONVECTION STRETCHING
SOUTH INTO EASTERN NEBRASKA LATE TONIGHT INTO FRIDAY. FRIDAY NIGHT
INTO SATURDAY SOMEWHAT PROBLEMATIC AS MODELS SHOW DIFFERENT TIMING
IN DEVELOPMENT OF LOW LEVEL WARM ADVECTION AND PLACEMENT OF
SURFACE BOUNDARY. FOR NOW HAVE INTRODUCED SOME LOW POPS ALONG THE
SOUTHERN BORDER LATE FRIDAY NIGHT INTO SATURDAY WITH HIGHER POPS
SATURDAY NIGHT WHEN MODELS COME INTO BETTER AGREEMENT.

SOME RISK OF ADDITIONAL STORMS SUNDAY INTO MONDAY WHICH COULD IMPACT
MEMORIAL DAY PLANS FOR PEOPLE. NO CHANGE TO CURRENT POPS AT THIS TIME.
REMAINDER OF THE EXTENDED PERIOD NOT LOOKING MUCH BETTER WITH SOME
CHANCE OF STORMS ON PERIPHERY OF BUILDING RIDGE OVER THE PLAINS
REGION TUESDAY THROUGH THURSDAY. 00Z ECMWF RETROGRADES UPPER RIDGE
TO THE WESTERN CONUS BEYOND CURRENT EXTENDED PERIOD WITH POSSIBLE
NORTHWEST FLOW SETTING UP. SUMMER PATTERN MAY HAVE ARRIVED.

&&

.AVIATION...
TAF SITES KOFK/KOMA/KLNK

06Z TAFS

MID LEVEL CLOUDS ASSOCIATED WITH LOW PRESSURE SYSTEM SPINNING EAST
INTO ILLINOIS WILL CLEAR EASTERN NEBRASKA DURING THE MORNING. VFR
CONDITIONS ARE EXPECTED AFTER THAT WITH MOSTLY CLEAR SKIES THROUGH
THURSDAY. INCREASING MID LEVEL CLOUDS ARE FORECAST AFTER 06Z AS NEXT
SYSTEM MOVES THROUGH THE NORTHERN PLAINS. THUNDERSTORMS MAY REACH
TAF SITES BEFORE 12Z FRIDAY WITH ASSOCIATED MVFR CONDITIONS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

FOBERT/DERGAN
Hazardous weather outlook, May 26, 3:20 AM CST, 2 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
420 AM CDT THU MAY 26 2011

IAZ043-056-080-091-NEZ011-012-015>018-030>034-042>044-050-051-065-
066-078-088>090-092-262330-
MONONA-SHELBY-MONTGOMERY-PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-
WAYNE-BOONE-MADISON-STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-
BUTLER-SAUNDERS-SEWARD-LANCASTER-SALINE-JEFFERSON-GAGE-JOHNSON-
PAWNEE-
420 AM CDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE TONIGHT IN PARTS OF
NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA FRIDAY.
ADDITIONAL STORMS ARE POSSIBLE MAINLY IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA FRIDAY NIGHT AND SATURDAY...THEN ACROSS MUCH OF THE
AREA SATURDAY NIGHT THROUGH MONDAY NIGHT. AS OF NOW...IT APPEARS
THAT SEVERE THUNDERSTORM DEVELOPMENT MAY BE POSSIBLE SATURDAY
NIGHT AND AGAIN SUNDAY NIGHT INTO MONDAY WHEN THE NEXT STORM
SYSTEM CROSSES THROUGH THE CENTRAL PLAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

IAZ055-069-079-090-NEZ045-052-053-067-068-091-093-262330-
HARRISON-POTTAWATTAMIE-MILLS-FREMONT-WASHINGTON-DOUGLAS-SARPY-
CASS-OTOE-NEMAHA-RICHARDSON-
420 AM CDT THU MAY 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

MINOR TO MODERATE FLOODING IS EXPECTED TO CONTINUE ALONG THE MISSOURI
RIVER FROM AROUND BLAIR AND OMAHA DOWNSTREAM TO RULO.

THERE WILL BE A CHANCE OF THUNDERSTORMS LATE TONIGHT IN PARTS OF
NORTHEAST NEBRASKA.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER THE AREA FRIDAY.
ADDITIONAL STORMS ARE POSSIBLE MAINLY IN SOUTHEAST NEBRASKA AND
SOUTHWEST IOWA FRIDAY NIGHT AND SATURDAY...THEN ACROSS MUCH OF THE
AREA SATURDAY NIGHT THROUGH MONDAY NIGHT. AS OF NOW...IT APPEARS
THAT SEVERE THUNDERSTORM DEVELOPMENT MAY BE POSSIBLE SATURDAY
NIGHT AND AGAIN SUNDAY NIGHT INTO MONDAY WHEN THE NEXT STORM
SYSTEM CROSSES THROUGH THE CENTRAL PLAINS.

MINOR TO MODERATE FLOODING OF THE MISSOURI RIVER WILL CONTINUE
INTO NEXT WEEKEND FROM BLAIR AND OMAHA DOWNSTREAM THROUGH RULO.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED TODAY OR TONIGHT.

FOBERT

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 flood. Local standard time, as filed.

Flood, Harrison

When
May 26, 6:00 AM CST to May 31, 11:59 PM CST
Where
Harrison County, 7.52 mi WSW of Missouri Vly Arpt to 8.26 mi N of River Sioux
Cause
Heavy Rain / Snow Melt
Property damage
$5,000
Reported by
Official NWS Observations
Coordinates
41.507, -96.022

High releases from upstream reservoirs brought steadily increasing flows along the Missouri River. The river near Blair climbed above its 26.5 foot flood stage during the morning of May 26th, and then continued rising into June. The flooding in Harrison county closed at least several parks and recreation areas and began flooding some roads near the river. The flooding got worse in June.

Flood, Pottawattamie

When
May 27, 8:00 PM CST to May 31, 11:59 PM CST
Where
Pottawattamie County, 3.24 mi W of Island Park to 5.13 mi NW of Loveland
Cause
Heavy Rain / Snow Melt
Property damage
$10,000
Reported by
Official NWS Observations
Coordinates
41.161, -95.881

High releases from upstream reservoirs brought steadily increasing flows along the Missouri River. The river near Omaha climbed to around its 29 foot flood stage late on May 27th, and then continued rising into June while the river near Blair began flooding a few days earlier. The flooding in Pottawattamie county closed at least several parks and recreation areas and began flooding the parking lots of 2 riverboat casinos. Some roads along the river also flooded. The flooding got worse in June.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2011Every state in 2011This day in weather historyWarnings in Iowa, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 297249, 297248.